Possible solution for husband's continuing fatigue...

Discussion in 'The Watercooler' started by gcvmom, Oct 20, 2010.

  1. gcvmom

    gcvmom Here we go again!

    husband has been on a CPAP machine for over a year now. He doesn't snore anymore, but he still wakes up exhausted. Part of that is likely due to his medications (Trileptal and Paxil). We've tried adjusting the timing of his medications. We've tried adding melatonin (seems to help a little bit). But he still has a horrible time getting up in the morning, never feels refreshed, and by lunchtime he's so tired he often takes an hour nap in his car. It's not good.

    Well, at this morning's psychiatrist appointment he brought it up again and psychiatrist suggested Nuvigil which is rx'd for narcolepsy, among other things. It's not a true stimulant, but it acts like one as far as the wakefulness it improves. He was given some samples and told to start with a 1/2 tablet for a week to see how it goes.

    He took one on the way to work and says he's been wide awake all day! We are wondering how going to sleep will be for him tonight and hope it doesn't cause insomnia.

    Has anyone else tried it for this problem?
     
  2. witzend

    witzend Well-Known Member

    I hope this works for you! Please keep us up to date with this, as husband has the same problem. He's been on the CPAP for 8 months and no relief. Plus the three nose/throat surgeries, vitamins, exercise... No thyroid problems, no deficiencies. I'm about ready to give up!
     
  3. Nomad

    Nomad Guest

    I've heard of Provigil...perhaps it is similar.
    I've heard of people taking a low dosage of Ritalin to help with fatigue combined with concentration problems.
    If the problem is severe and the medication helps and especially if he can take this medication at a low dosage with-o building a tolerance to it, it sounds like a potentially good thing.
    I also believe in doing whatever can be done naturally to get improvements with health concerns.
    Is he eating well, exercising (even just a little), taking vitamins, etc?
    I wonder if Melatonin is not the best thing for him. Maybe it makes him toooo sleepy. Perhaps a lower dosage or Trytophan (sp?) instead would be something to try to help with- sleep. (This needs to be approved by a doctor first though).
     
  4. gcvmom

    gcvmom Here we go again!

    I will keep you posted Witz.

    Nomad, he does NOT eat well and he does NOT exercise. He does take a multivitamin, though, so there's one little positive. The melatonin helped him wake up a little easier in the morning, but he would crash by mid-morning. It's gotten to the point where he's in this vicious cycle and can't break out. Nuvigil is a very similar drug to Provigil. He's only going to take 1/2 tablet for now.
     
  5. DaisyFace

    DaisyFace Love me...Love me not

    GCVMom--

    I don't know whether this has been checked....but I know that a common reason the CPAP does not make an improvement is because the patient does not wear the mask correctly. It is supposed to fit nice and snug....but often, patients will try and keep it a bit loose - -thinking it's more comfortable. This can make a world of difference in the effectiveness of the CPAP treatment. Probably, the resp therapist has already checked this, though...

    Hope husband gets some good rest soon! It's horrible to feel so tired all of the time.
     
  6. timer lady

    timer lady Queen of Hearts

    I took a medication of this nature, Chicken Lady. It was provigil & before I had an allergic reaction to it I loved it. I was alert & more mentally aware of what was going on around me. I'm hoping I can try a different medication of this type.

    Keeping fingers crossed this works for hubby. by the way, I slept well at the end of the day.
     
  7. gcvmom

    gcvmom Here we go again!

    DF, he seems to be wearing the mask properly. His unit has a computer chip that records his breathing/usage and it was monitored closely for the first 6 months by his sleep doctor.

    So far the 1/2 tab is working great for him. He has a lot more energy, is more alert and I think more productive at work. It will be interesting to see him over the weekend. I hope it allows him to get more done around here, too! I'm tired of looking the other way when he doesn't help with chores because he's so tired all the time!
     
  8. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Fingers crossed!
     
  9. Jena

    Jena New Member

    wishing you luck with-it!! :)
     
  10. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Keep me posted about how his mood reacts to it okay? I am scared to death to try any sort of stimulant with my bipolar but boy could I use something that would help lift this fatigue. The medications they have me on are killing me!

    I take xanax ER, synthroid, a cholesterol pill and 10 mgs of methadone first thing in the morning...then go back to sleep. I take another 10 mgs of methadone mid afternoon with a ketoprofen. Then at bedtime I take oh god I cant even remember! Methadone, lamictal, topamax, zanaflex, restoril, I think thats it.
     
  11. ML

    ML Guest

    I'm interested in a report after the weekend. If he's been able to sleep then Houston I believe we've seen a wow factor here! Fingers crossed.
     
  12. gcvmom

    gcvmom Here we go again!

    Janet, it can be risky for people with psychiatric conditions, and I will need to be watchful with husband. Even though he's not officially diagnosis'd bipolar, there are a lot of past behaviors that scream it loudly. Hopefully this low dose will work and keep him under the threshold for any problems!

    husband is suggesting we try it for difficult child 2 because of how sedating his medications are... but I think it's a bad idea, so I've been politely defering to the psychiatrist and told husband I'd ask at our next appointment on the 11th.
     
  13. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Im still going to let you be the guinea pig for a month or two before I even ask. LOL. My next appointment isnt even until Jan so I have time to see.
     
Loading...